Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Quivers, Floer cohomology, and braid group actions


Authors: Mikhail Khovanov and Paul Seidel
Journal: J. Amer. Math. Soc. 15 (2002), 203-271
MSC (2000): Primary 18G10, 53D40, 20F36
DOI: https://doi.org/10.1090/S0894-0347-01-00374-5
Published electronically: September 24, 2001
MathSciNet review: 1862802
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the derived categories of modules over a certain family $A_m$ ($m \geq 1$) of graded rings, and Floer cohomology of Lagrangian intersections in the symplectic manifolds which are the Milnor fibres of simple singularities of type $A_m.$ We show that each of these two rather different objects encodes the topology of curves on an $(m+1)$-punctured disc. We prove that the braid group $B_{m+1}$ acts faithfully on the derived category of $A_m$-modules, and that it injects into the symplectic mapping class group of the Milnor fibers. The philosophy behind our results is as follows. Using Floer cohomology, one should be able to associate to the Milnor fibre a triangulated category (its construction has not been carried out in detail yet). This triangulated category should contain a full subcategory which is equivalent, up to a slight difference in the grading, to the derived category of $A_m$-modules. The full embedding would connect the two occurrences of the braid group, thus explaining the similarity between them.


References [Enhancements On Off] (What's this?)

  • 1. V. I. Arnol'd, Some remarks on symplectic monodromy of Milnor fibrations, The Floer Memorial Volume (H. Hofer, C. Taubes, A. Weinstein, and E. Zehnder, eds.), Progress in Mathematics, vol. 133, Birkhäuser, 1995, pp. 99-104. MR 96m:32043
  • 2. A. A. Beilinson, Coherent sheaves on $\mathbb{P}^n$ and problems of linear algebra, Funct. Anal. Appl. 12 (1978), 214-216. MR 80c:14010b
  • 3. A. Beilinson, V. Ginzburg and W. Soergel, Koszul duality patterns in representation theory, Journal of the AMS 9, n.2, (1996), 473-527. MR 96k:17010
  • 4. J. Bernstein, I. Frenkel, and M. Khovanov, A categorification of the Temperley-Lieb algebra and Schur quotients of $U(sl_2)$ via projective and Zuckerman functors, Selecta Math., New ser. 5, (1999), 199-241; math.QA/0002087. MR 2000i:17009
  • 5. J. Bernstein and S. Gelfand, Tensor products of finite and infinite dimensional representations of semisimple Lie algebras, Compositio Math. 41 (1980), 245-285. MR 82c:17003
  • 6. J. Birman, Braids, links and mapping class groups, Annals of Math. Studies 82, Princeton University Press, 1974. MR 51:11477; errata MR 83m:57006
  • 7. J. S. Birman and H. M. Hilden, On isotopies of homeomorphisms of Riemann surfaces, Annals of Math. 97 (1973), 424-439. MR 48:4305
  • 8. E. Brieskorn, Über die Auflösung gewisser Singularitäten von holomorphen Abbildungen, Math. Ann. 166 (1966), 76-102. MR 34:6789
  • 9. Ya. Eliashberg, H. Hofer, and D. Salamon, Lagrangian intersections in contact geometry, Geom. Funct. Anal. 5 (1995), 244-269. MR 96c:58034
  • 10. A. Fathi, F. Laudenbach, and V. Poénaru, Travaux de Thurston sur les surfaces, Astérisque, vol. 66-67, Soc. Math. France, 1979.
  • 11. A. Floer, Morse theory for Lagrangian intersections, J. Differential Geom. 28 (1988), 513-547. MR 90f:58058
  • 12. -, A relative Morse index for the symplectic action, Comm. Pure Appl. Math. 41 (1988), 393-407. MR 89f:58055
  • 13. -, Witten's complex and infinite dimensional Morse theory, J. Differential Geom. 30 (1989), 207-221. MR 90d:58029
  • 14. A. Floer, H. Hofer, and D. Salamon, Transversality in elliptic Morse theory for the symplectic action, Duke Math. J. 80 (1995), 251-292. MR 96h:58024
  • 15. K. Fukaya, Morse homotopy, $A_\infty$-categories, and Floer homologies, Proceedings of GARC workshop on Geometry and Topology (H. J. Kim, ed.), Seoul National University, 1993. MR 95e:57053
  • 16. -, Floer homology for three-manifolds with boundary I, Preprint, 1997.
  • 17. S. Gelfand, Yu. Manin, Methods of homological algebra, Springer-Verlag, Berlin, 1996. MR 97j:18001
  • 18. F. M. Goodman and H. Wenzl, The Temperley-Lieb algebra at roots of unity, Pacific J. Math. 161 (1993), no.2, 307-334. MR 95c:16020
  • 19. A. Haefliger, Plongements différentiables des variétés dans variétés, Comm. Math. Helv. 36 (1962), 47-82. MR 26:3069
  • 20. H. Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math. 114 (1993), 515-563. MR 94j:58064
  • 21. S. Huerfano and M. Khovanov, A category for the adjoint representation, math.QA/0002087.
  • 22. R. S. Irving, Projective modules in the category $\mathcal O$, preprint, 1982.
  • 23. M. Khovanov, A categorification of the Jones polynomial, Duke Math. J. 101 (2000), no.3, 359-426; math.QA/9908171. CMP 2000:08
  • 24. M. Kontsevich, Homological algebra of mirror symmetry, Proceedings of the International Congress of Mathematicians (Zürich, 1994), Birkhäuser, 1995, pp. 120-139. MR 97f:32040
  • 25. P. Martin, Potts models and related problems in statistical mechanics, Series on Advances in Statistical Mechanics, vol.5, 1991, World Scientific. MR 92m:82030
  • 26. D. McDuff and D. Salamon, Introduction to Symplectic Topology, Oxford University Press, 1995. MR 97b:58062
  • 27. J. Moody, The Burau representation of the braid group ${B}_n$ is unfaithful for large $n$, Bull. Amer. Math. Soc. 25 (1991), 379-384. MR 92b:20041
  • 28. Y.-G. Oh, Floer cohomology of Lagrangian intersections and pseudo-holomorphic discs I, Comm. Pure Appl. Math. 46 (1993), 949-994. MR 95d:58029a
  • 29. -, On the structure of pseudo-holomorphic discs with totally real boundary conditions, J. Geom. Anal. 7 (1997), 305-327. MR 99g:58017
  • 30. -, Floer theory for non-compact Lagrangian submanifolds, Preprint, 2000.
  • 31. M. Pozniak, Floer homology, Novikov rings and clean intersections, Northern California Symplectic Geometry Seminar, 119-181, AMS Transl. Ser. 2, 196, AMS, Providence, RI, 1999. MR 2001a:53124
  • 32. J. Robbin and D. Salamon, The Maslov index for paths, Topology 32 (1993), 827-844. MR 94i:58071
  • 33. R. Rouquier and A. Zimmermann, Picard groups for derived module categories, preprint, 1998, http://www.math.jussieu.fr/ $\tilde{\hspace{0.05in}}$rouquier/.
  • 34. D. Salamon, Morse theory, the Conley index, and Floer homology, Bull. London Math. Soc. 22 (1990), 113-140. MR 92a:58028
  • 35. D. Salamon and E. Zehnder, Morse theory for periodic solutions of Hamiltonian systems and the Maslov index, Comm. Pure Appl. Math. 45 (1992), 1303-1360. MR 93g:58028
  • 36. P. Seidel, Graded Lagrangian submanifolds, Bull. Soc. Math. France 128 (2000), 103-149; math.SG/9903049. MR 2001c:53114
  • 37. -, Lagrangian two-spheres can be symplectically knotted, J. Differential Geom. 52 (1999), 147-173; math.DG/9803083. MR 2001g:53139
  • 38. P. Seidel and R. Thomas, Braid group actions on derived categories of coherent sheaves, Duke Math. J. 108 (2001), no. 1, 37-108; math.AG/0001043. CMP 2001:12
  • 39. V. De Silva, Products in the symplectic Floer homology of Lagrangian intersections, Ph.D. thesis, Oxford University, 1998.
  • 40. C. Viterbo, Intersection des sous-variétés Lagrangiennes, fonctionelles d'action et indice des systèmes Hamiltoniens, Bull. Soc. Math. France 115 (1987), 361-390. MR 89b:58081
  • 41. A. Weinstein, Lagrangian submanifolds and hamiltonian systems, Annals of Math. 98 (1973), 377-410. MR 48:9761
  • 42. B.W. Westbury, The representation theory of the Temperley-Lieb algebras, Math. Z. 219 (1995), no.4, 539-565. MR 96h:20029

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 18G10, 53D40, 20F36

Retrieve articles in all journals with MSC (2000): 18G10, 53D40, 20F36


Additional Information

Mikhail Khovanov
Affiliation: Department of Mathematics, University of California at Davis, Davis, California 95616-8633
Email: mikhail@math.ucdavis.edu

Paul Seidel
Affiliation: Department of Mathematics, Ecole Polytechnique, F-91128 Palaiseau, France – and – School of Mathematics, Institute for Advanced Study, Einstein Drive, Princeton, New Jersey 08540
Email: seidel@math.polytechnique.fr, seidel@math.ias.edu

DOI: https://doi.org/10.1090/S0894-0347-01-00374-5
Received by editor(s): July 6, 2000
Received by editor(s) in revised form: April 3, 2001
Published electronically: September 24, 2001
Additional Notes: The first author was supported by NSF grants DMS 96-27351 and DMS 97-29992 and, later on, by the University of California at Davis. The second author was supported by NSF grant DMS-9304580 and by the Institut Universitaire de France.
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society